Babies: Can antibiotics lead to thrush?

My six-month-old daughter has been diagnosed with an ear infection and has been prescribed an antibiotic (amoxicillin) for 10 days. Will taking an antibiotic cause her to have a yeast infection, such as thrush?

Question:
ABOUT THE EXPERT

Robert Steele

Robert W. Steele, MD, is a board certified pediatrician at St. John's Regional Health Center in Springfield, MO. He graduated from medical... Read more

It is true that bacteria normally occupy many areas of our bodies including the skin, mouth, intestines and vagina. These bacteria often serve us well in keeping bothersome infections from occurring. When we get a bacterial infection that requires antibiotic therapy, those antibiotics may wipe out beneficial bacteria as well as the bad guys causing disease. This may lead to other bothersome infections such as yeast infections. However, this does not mean that it absolutely will cause these infections to occur. It just makes it more likely.

Things we, as physicians, do to try to keep these adverse infections from occurring is to prescribe antibiotics that are not "broad spectrum" when a "narrow spectrum" will do. This means using antibiotics that will kill the specific bacteria causing disease while leaving the other bacteria alone. Sometimes this is difficult to do.

Amoxicillin may cause the imbalance you describe, but most often it does not. Unfortunately, this is one of the side effects that may occur when trying to fight pesky ear infections. I suggest you keep an eye out for signs of a yeast infection which include whitish spots in the mouth and in the diaper areas. If these occur, call your doctor.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.